Hail, Lincoln
- When
- August 20, 1:49 PM CST to 1:50 PM CST
- Where
- Lincoln County, 4.09 mi SE of Harrisburg
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.390, -96.640
Clusters of thunderstorms developed along an advancing cold front, some of which produced small hail and sub-severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Clusters of thunderstorms developed along an advancing cold front, some of which produced small hail and sub-severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 20, 1:48 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 248 PM CDT Fri Aug 20 2021 .SHORT TERM...(This Evening through Saturday Night) Issued at 247 PM CDT Fri Aug 20 2021 Morning and early afternoon cloud coverage as well as a weak cap has led to less than ideal conditions for stronger storms to develop. However, as the upper level wave and associated cold front has begun to arrive the additional forcing has allowed for stronger thunderstorms to develop across portions of the area. HREF ensemble means show 1000-2500 J/kg of CAPE are available as well as 30-40 knots of bulk shear, leading to concerns for large hail and strong winds. While the lapse rates are rather unimpressive, as the previous forecast cycle mentioned half-dollar sized hail and gust up to around 65 mph can be expected with the stronger storms. High resolution guidance continues to suggest that these groups of storms will merge into a linear feature by mid/late afternoon, at which point the storms will have switched towards the primary threat being strong winds. RAP is showing 500-1500 J/kg of DCAPE, further indicating strong winds are likely with the later storms. While a tornado or two cannot be ruled out, they are not very likely as the 0-3 km and 0-1 km bulk shear vectors are not fully perpendicular to the motion of the line. Storms should be east of the I-29 corridor by 8 pm and into central MN/IA by 10 pm, with the rest of the evening expected to remain quiet. While fog cannot be ruled out given the recent rainfall trapping moisture in the boundary layer, winds look to remain mixy enough to leave fog out of the forecast at this time. Behind the ejecting upper level wave and associated surface low, a weak surface high is expected to form under the area of upper level ridging for Saturday. Combining the surface high pressure with the unidirectional northeasterly wind profiles, winds will likely remain on the breezy side on Saturday with gusts in the 20-25 mph range. The northwesterly flow will also bring cooler air into the region leading to afternoon temperatures in the mid 70s with dewpoints largely in the 50s. As the aforementioned surface highs slides eastwards across the area, winds will shift to be out of the southeast allowing for the return of warmer air and surface moisture to be brought to the region. .LONG TERM...(Sunday through Friday) Issued at 247 PM CDT Fri Aug 20 2021 The long-term forecast is initially focused on the severe weather chances for Sunday, before transitioning to a quasi-zonal upper level pattern with scattered chances for rain throughout the work week. As apparent on the water vapor channels, the upper level wave that will aid convective chances on Sunday can already be spotted coming down the Pacific coast in the vicinity of Vancouver Island. By Sunday morning, models have this wave lifting across the northern Rockies and ejecting onto the northern Plains. At the surface, a low pressure system will be moving across North Dakota, with associated boundaries/fronts sagging southwards across South Dakota. Throughout the morning hours and into the afternoon, the cold front is expected to slowly shift eastwards, with warm and moist air being brought into the region out ahead of it. This warm sector will lead to a narrow corridor of 1000-2000 J/kg of CAPE with 40-60 knots of bulk shear to work with. Warm air advection as well as the cold front will likely serve as enough lift to allow thunderstorms to form by the late morning, with additional lift coming as the main wave catches up as we head into the afternoon hours. Could have a couple different scenarios unfold including primarily scattered showers due to the WAA and a weak cap leading to minimal severe weather, but if the cap remains a bit stronger then the storms would be able to remain a bit more isolated leading to chances for severe storms. Will have to refine the messaging as the newer models come in, but for now large hail as well as damaging winds and a tornado are possible. As the upper level flow becomes zonal-ish, Monday and Tuesday look to be our warmest days with highs in the upper 80s and lower 90s with a couple chances for rain. A surface low pressure looks to bring a cold front down with it from Canada, leading to cooler temperatures on Wednesday/Thursday with highs in the upper 70s and lower 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1235 PM CDT Fri Aug 20 2021 Scattered showers and isolated thunderstorms are moving their way across portions of the area, primarily west of I-29 as of 1227 pm. This activity will be shifting eastwards throughout the afternoon, with severe thunderstorms possible by the early/mid afternoon hours into the early evening. Large hail and strong winds are the primary hazards, though an isolated tornado cannot be ruled out. Most of the activity will be pushing off to our east into central MN/IA by 10 pm. Expect winds to be coming out of the west/northwest overnight, with gusts up to 20 mph during the daytime hours. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...APT LONG TERM...APT AVIATION...APT
Hazardous Weather Outlook National Weather Service Sioux Falls SD 510 AM CDT Fri Aug 20 2021 SDZ038-050-052-053-057>060-063>065-068-069-211015- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 510 AM CDT Fri Aug 20 2021 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop in the late morning to midday hours. A few strong to severe storms are possible, with up to half dollar size hail and wind gusts to 60 mph the primary threats; however, a brief tornado is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance for additional storms Sunday afternoon and evening. If storms develop, some may become strong to severe, with all modes of severe weather possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-211015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- McCook-Minnehaha-Turner-Union- 510 AM CDT Fri Aug 20 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop in southeast South Dakota by midday, growing into a line of storms as they move east through the I-29 corridor late this afternoon, and into southwest Minnesota and northwest Iowa early this evening. Damaging wind gusts to 65 mph and locally heavy downpours will be the primary threats; however, isolated large hail and a brief tornado are also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance for additional storms Sunday afternoon and evening. If storms develop, a few may become strong to severe, with large hail and damaging wind the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 1 pm and 8 pm today.
The Sioux Falls radar (KFSD), 23 km away, was scanning. The volume nearest the first event began at 19:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982247.